The school year had just begun, it was early in the morning. I vividly recall responding to the home of this particular overdose victim. She was unconscious in the bathtub, the shower raining down as if that would help save her life. Her father, frantically directing us toward the bathroom. Her son had forgotten about his now soggy breakfast cereal on the living room coffee table as cartoons played on the television. The boy was terrified. I couldn’t help but wonder what was going through his young mind as we walked by with all of our equipment.
The naloxone did its job… this time.
Six weeks later, give or take a few days. It was early in the morning. The address we were responding to seemed familiar. As the EMS crews entered the still well-kept home, we knew exactly how to find the bathroom. We knew our patient would be soaking wet. There was one significant difference. The boy was visibly angry. We were in his way. My medics were inadvertently blocking his view of the early morning cartoons. While jockeying for an unobstructed view, he slammed his spoon down in frustration causing milk to splatter. I notice another another difference. This young boys face had become callous.
I can’t imagine what had transpired in such a short period of time.
The naloxone did its job… again.